Since they debuted in the 1960s, oral contraceptives have become the most commonly used form of birth control. But now a new generation of users is questioning the pill’s impact on mental health.
The pill has had many makeovers through the years, with some varieties containing both female hormones, progesterone and estrogen, and some only progesterone. The oral version has been joined by implanted devices and injections. Either way, the combination of hormones interfere with ovulation, or the production of an egg from a woman’s ovaries.
Physical side effects such as bleeding and even cancer have been researched, but a recent study about a possible link between the pill and depression and anxiety has many rethinking its use. The study look at 1 million Danish women who used hormone-based contraception for an average of six years.
It showed women who used the most common form of hormones, both progesterone and estrogen, were 23 percent more likely to also be prescribed an antidepressant. Those using the pill composed of only progestin, a synthetic progesterone, had a 30-percent increased of use of antidepressants, but users of progesterone skin patches needed antidepressants at a 70-percent higher rate.
[lz_third_party align=center includes=https://twitter.com/PaulomiFollowMe/status/812174903218737152]
Women using implanted delivery systems, like the ring and coil, were respectively 60 and 40 percent more likely to use antidepressants.
The real eye opener, however, had to do with young women. Teens ages 15 to 19 had an 80-percent greater chance of being prescribed antidepressants.
News for the Informed American Patriot
Sign up for our twice-daily emails and stay up-to-date on the most important news and commentary!
Women Have Long Suspected the Link
The research news came as no surprise to Vicky Spratt, deputy editor of a BBC news magazine, The Debrief. Prescribed the pill at age 14, she says she endured years of depression, anxiety, and panic attacks. Although she tried several versions of the pill, her mental health deteriorated to the point that she had no memory of several months of her life, had to drop out of school, and had long anxiety attacks, sometimes lasting overnight. (Is no one asking, by the way, why such a young teenager was prescribed the pill to begin with? But that’s another story.)
Although her therapist and doctor insisted there was no connection, she discontinued the pill and says she gradually returned to herself.
“I cried all the time. I didn’t know what hit me … I’d never felt depressed in my life,” said one woman.
Her magazine did a survey of 1,022 readers, ages 18 to 30, and found that 93 percent had taken or were taking the pill. Of those, 45 percent had experienced anxiety, 45 percent had experienced depression, 46 percent attested to a decrease in sex drive, and 58 percent said the pill had a negative impact on their mental health.
Health coach Michelle Gindi, owner of New York City-based BuddhaBowlsandBurpees.com, was another teen prescribed oral contraceptives at age 14. They were warranted, according to her dermatologist, because she was also prescribed the acne medication Accutane, which can cause birth defects.
She developed irritable bowel syndrome (IBS) and spent years searching for an answer, accessing several different dermatologists, gynecologists, and gastroenterologists, all of whom insisted there was not a connection to either drug she was taking.
“I was repeatedly told there was no connection and it was all in my head,” she said. “My parents were concerned, but I was adamant about not having acne as a teen and the dermatologist told my parents everything was safe, even the ridiculously high dosage of Accutane I was given. My parents told me I acted ‘crazy’ during that time, but I don’t have any recollections of it.”
Hoffman-LaRoche, maker of Accutane, has since found a connection between the drug (originally a chemotherapy drug) and bowel disease.
When Mindi Elmore (not her real name) of Cottage Grove, Wisconsin, entered perimenopause, she found a connection between contraceptives and antidepressants she didn’t expect. Her doctor prescribed birth control pills as a way to balance her hormone levels and minimize unwanted symptoms like hot flashes.
“I was instantly depressed,” she told LifeZette. “I cried all the time. I didn’t know what hit me. When I went back to the doctor, he insisted there was no connection and right away prescribed antidepressants. I’d never felt depressed in my life.”
Can’t Be a Coincidence
Elmore’s surprise changed to suspicion when she began to ask other women at the accounting firm where she worked about their experience with menopausal symptoms.
“I work in a pool of about 10 secretaries,” she said. “Eight of them were around my age and every single one of them was taking hormone therapy for menopausal symptoms and was then prescribed antidepressants. That can’t be a coincidence. There is something connecting this.”
Since many forms of the hormone progesterone reduce serotonin, which is a mood-regulating neurotransmitter in the brain, a connection warrants research. More studies are expected regarding the negative side effects of the pill on mental health.
For those who suspect one medication is causing symptoms that require another medication, Gindi has advice:
“To anyone who thinks something’s not right with their body, I would say, don’t settle for one opinion. Go to various doctors, check it out online, look to alternative therapies. I’d also tell women to be very cautious of what they put in their bodies!”
Pat Barone, MCC, is a professional credentialed coach and author of the Own Every Bite! bodycentric re-education program for mindful and intuitive eating, who helps clients heal food addictions.